There were concerns people who experienced the annoying rash might have a worse reaction with the second dose. A report published Wednesday finds that’s not the case – and most don’t have any reaction at all the second time.
“We’re encouraging people who’ve had this reaction to go in and get their second shot,” said Dr. Kim Blumenthal, an allergist, epidemiologist and professor of medicine at Harvard Medical School who’s tracking the reaction.
“There was concern that if you had the reaction on the first dose, it might reoccur with the second and possibly be worse. But we now have followed enough cases to know that’s not happening.”
The reaction appears as an angry red rash, almost always on the arm where the vaccine was given, but can spread to other parts of the arm or hand. It can be a very pronounced oval on the skin, hard and hot to the touch, and sometimes is very itchy.
The reaction occurs only in people who get the Moderna vaccine, not the one from Pfizer-BioNTech. It is more common in women than men, and is more frequently seen in those under 60.
For Natalie Roth of San Mateo, California, the area where she got her first COVID-19 vaccine shot “was swollen and hot to the touch but not a big deal,” she said. The red splotch grew every day but was never itchy and lasted for about six days.
The reaction can come as a surprise because it typically doesn’t appear until seven or eight days after the immunization.
“In all the patients, they had totally resolved any initial symptoms from when they first got the shot and then this popped up out of nowhere,” Blumenthal said.
The rash is now termed “delayed large local reaction” though many patients have begun informally referring to it as “Modera arm.”
Doctors and patients first began to hear reports of the reaction soon after the Moderna vaccine began to be distributed. USA TODAY wrote about it on Jan. 27, but at that point little data was available.
Blumenthal and Dr. Esther Freeman have been tracking the phenomenon and published the first paper on it in the New England Journal of Medicine on Wednesday.
They have been following cases of the reaction at Massachusetts General Hospital and have seen no instances where the reaction worsened with the second shot.
“This paper should be really reassuring to both patients and health care providers,” Freeman said. “The reaction only seems to reoccur in about half the cases and in no cases did we see it get worse.”
In about 50% of cases, the patient had no reaction at all with the second dose. In 25%, the reaction was milder; in 25%, it was about the same.
“The big concern people might have had was that they were going to have a full-body, full-blown allergic reaction. But on that point we can be reassuring,” said Freeman, director of global health dermatology at Massachusetts General and a professor at Harvard Medical School.
Another positive finding was that in people who got the rash with both shots, it seemed to fade more quickly after the second.
Those who had it after the first shot reported the rash lasted for six to 11 days. Those who had the reaction after the second shot said it faded within two to three days, Freeman said.
Wendie Holman’s first rash lasted for 10 days but the second one only lasted for three.
“Today, if I look closely, I see a faint remnant of pink skin around the inoculation site. There is no itching and no pain,” said Holman, a Santa Rosa, California, resident.
So far, side effects for both the Moderna and Pfizer-BioNTech vaccines seem to be almost identical, apart from this one reaction. Experts caution that a small number of people having a reaction is not a reason to prefer one vaccine over another. People should take whatever vaccine they can get, Freeman said.
Treatment is simple for most patients. Ice on the site of the rash and non-sedating antihistamines are usually all that’s needed to deal with the symptoms, Blumenthal said. Getting the second shot on the opposite arm can help but isn’t necessary.
In a few, more severe cases, steroids were required. The good news is, in those few cases, patients didn’t have a reoccurrence of the rash with their second dose of vaccine, she said.
The doctors reported some patients were treated with antibiotics when the rash was misdiagnosed as an infection.
It’s not known how common the reaction is. In the initial Moderna tests, “delayed injection site reactions” occurred in .08% of participants. However, Freeman thinks the number is probably higher because Moderna counted only reactions that began on or after Day 8.
Such delayed skin reactions to vaccinations are rare but have been reported with other routine vaccinations, she added.
Researchers encourage those who experience the reaction to report it on the Centers for Disease Control and Prevention’s vaccine adverse reaction system, known as V-safe.
The doctors continue to study the reaction and are especially interested in collected images of the rash in people with darker skin tones. There is no indication the reaction is any different in people with darker skin; they simply want to document the phenomenon across all skin shades.
Contact Elizabeth Weise at [email protected]